July 16, 2014
On June 16, 2014, the Food and Drug Administration (FDA) required a new warning to be added to the label of the bone drug denosumab (PROLIA). The warning, included in a letter the FDA sent to Amgen Inc., the maker of denosumab, concerns severe pain affecting bones, joints, and muscles. WorstPills has previously written about atypical fractures in patients taking denosumab that could also be a source of pain (in the thigh, hip, or groin).
Denosumab is approved as a treatment for osteoporosis in women and men at high risk of bone fracture. It is also approved for bone loss in men being treated for prostate cancer with a drug that blocks male hormones known as androgens, and in women being treated for breast cancer with drugs that block estrogen synthesis.
Denosumab remains in the body a long time after dosing — up to five months. Adverse reactions can therefore take a long time to resolve, even after stopping the drug.
Consult your health care provider if you are taking denosumab and experience any new moderate to severe muscle, bone or joint pain for which there is no other obvious cause, such as trauma. You should never stop taking this or any drug without the advice of your physician. Some drugs can cause severe adverse effects when they are stopped suddenly.
Be sure to report serious adverse events while taking drugs to the FDA’s MedWatch adverse event reporting program at https://www.accessdata.fda.gov/scripts/medwatch/medwatch-online.htm or by calling (800) FDA-1088.
 Food and Drug Administration. Supplement Approval: Prolia. http://www.accessdata.fda.gov/drugsatfda_docs/appletter/2014/125320Orig1s150ltr.pdf. Accessed July 14, 2014.
 Atypical fractures with an osteoporosis drug. WorstPills.org. https://www.worstpills.org/e-alerts/view/86. Accessed July 15, 2014.
 Amgen Inc. Highlights of Prescribing Information: Prolia. http://pi.amgen.com/united_states/prolia/prolia_pi.pdf Accessed July 10, 2014.